Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 199, NWS Springfield, MO

July 27, 1998Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 3:04 AM CDT for Benton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 3:04 AM CDT (08:04 UTC)
Expired
Jul 27, 1998, 7:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270805
FFWSGF
MOC015-065-161-271200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 252 AM DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING FROM
  WARSAW TO LAKEVIEW HEIGHTS IN BENTON COUNTY.  VERY HEAVY RAIN IS
  ALSO FALLING FROM ROLLA TO ROSATI ON INTERSTATE 44 IN PHELPS COUNTY...
  AND BETWEEN SLIGO AND LAKE SPRING ALONG THE MERAMEC RIVER IN DENT
  COUNTY.  THE STORMS ARE MOVING SOUTHEAST AT 20 MPH.

* CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTH CENTRAL
  MISSOURI.  THIS AREA RECEIVED 3 TO 6 INCHES OF RAIN ON SATURDAY
  WITH ISOLATED AMOUNTS TO 8 INCHES.   A HALF AN INCH TO AS MUCH AS 1
  INCH HAS ALREADY FALLEN ON BENTON AND PHELPS COUNTY SINCE MIDNIGHT.
  NORTHERN DENT COUNTY HAS RECEIVED AN INCH AND A HALF SINCE MIDNIGHT.

* ANOTHER 1 TO 2 INCHES IS POSSIBLE THROUGH 7 AM.  FLASH FLOODING
  IS LIKELY ACROSS AREAS AROUND THE OSAGE RIVER AND WILLIAMS CREEK
  NEAR COLE CAMP IN BENTON COUNTY AND ALONG THE BEAVER CREEK
  JUST WEST OF ROLLA AND ALONG NORMAN CREEK IN EASTERN PHELPS COUNTY.
  FLASH FLOODING IS LIKELY ALONG THE MERAMEC RIVER IN NORTHERN
  DENT COUNTY.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY
RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:45 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 27, 2:45 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT SUN JUL 26 1998

WELL...YET ANOTHER NIGHT OF MCS ACTIVITY...5 NIGHTS IN A ROW...

SHORT AFD DUE TO TWO AREAS OF CONVECTION.  BRIAN KORTY AT NCEP WAS
CORRECT WITH 94Q FCST THAT MCS OVR SRN KS WOULD BEGIN MERGING UP WITH
S CNTRL TSRA DEVLOPMENT WITH COLD TOPS BEGINNING IN EARNEST.  PROFILERS
HAVE GREATLY INCREASED OVR LAST 3-4 HRS.  500M IS 30 KTS OVR OK AND
THIS WAA PATTERN IS SUPPLYING PLENTY OF THETA E ADVECTION INTO
AN ALREADY SUPER MOIST AIR MASS.  PRECIPITABLE WATER VALUES CONTINUE
TO AVERAGE BTWN 1.75 AND 2 INCHES...130-15% OF NORMAL.

FCST PROB OF PD...TEMPS AND MON NGT POPS FCST...

LOOKS ACADEMIC THAT AREA WL RECEIVE AM PCPN.  S CNTRL MO INTIALLY...THEN
NEXT COMPLEX WL MERGE & SPREAD OUT.  LATEST RUC INCR LLVL JET THIS AM.
ETA WHICH INTIALIZED BETTER HAS 35-40 K INDEX.  HOWEVER WITH LOW
STRATUS AND FOG ATTM & THICK CI/CS SHIELD AFTER PCPN...TEMPS
WL HAVE A HIGH SPECTRUM WIDTH.  WL USE ETS 2M GARP TEMPS AND TWEEK
JUST A HAIR OR TWO.  TNGT...LOOKS LIKE MCS WL BE MUCH FURTHER N AND
AFFECT I70 CORRIDOR.  WL USE 30 POP GUIDANCE FOR TNGT FOR SGF/JLN
WITH 40-50% IN VIH/AIZ.

RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES):

BUSY WITH WX...AND HAVE ALREADY COORDINATED FCST WITH TED S...SO
PLEASE WAIT TO ZFP ISSUANCE.  FFA WL BE IN ENTIRE AREA FOR THIS AM.

CCF
SGF CE 080/069 089/072 091 04633
JLN EB 084/073 092/073 094 04733

GORDONh

In the hours before

Special weather statement, Jul 27, 1:11 AM CDT, 1 hour 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270815-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT MON JUL 27 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH FOR OVERNIGHT AND MONDAY MORNING FOR PORTIONS OF
SOUTHEAST KANSAS...SOUTHWEST...SOUTH CENTRAL...AND CENTRAL MISSOURI.

...FLASH FLOOD WARNING FOR MORGAN...MILLER...AND MARIES COUNTIES
UNTIL 7AM...

SHOWER ACTIVITY IS BEGINNING TO INCREASE OVER SECTIONS OF THE LAKE OF
THE OZARKS. DUE TO THE VERY HEAVY RAIN ON SUNDAY AND VERY LOW FLASH
FLOOD GUIDANCE...THE FLASH FLOOD WARNING FOR MORGAN COUNTY HAS BEEN
EXTENDED TO 7AM.  FLASH FLOOD WARNINGS ARE NOW IN EFFECT FOR MARIES
AND MILLER COUNTIES UNTIL 7AM ALSO.

STORMS OVER SOUTHERN KANSAS WILL MOVE INTO SOUTHEAST
KANSAS...SOUTHERN AND CENTRAL MISSOURI TOWARDS SUNRISE WITH ANOTHER
ROUND OF HEAVY RAIN.

NEVER CROSS ROADS COVERED WITH WATER...ESPECIALLY LOW WATER BRIDGES.
STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR POSSIBLE
WARNINGS.

SHUMWAY
Special weather statement, Jul 27, 1:11 AM CDT, 1 hour 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270815-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT MON JUL 27 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH FOR OVERNIGHT AND MONDAY MORNING FOR PORTIONS OF
SOUTHEAST KANSAS...SOUTHWEST...SOUTH CENTRAL...AND CENTRAL MISSOURI.

...FLASH FLOOD WARNING FOR MORGAN...MILLER...AND MARIES COUNTIES
UNTIL 7AM...

SHOWER ACTIVITY IS BEGINNING TO INCREASE OVER SECTIONS OF THE LAKE OF
THE OZARKS. DUE TO THE VERY HEAVY RAIN ON SUNDAY AND VERY LOW FLASH
FLOOD GUIDANCE...THE FLASH FLOOD WARNING FOR MORGAN COUNTY HAS BEEN
EXTENDED TO 7AM.  FLASH FLOOD WARNINGS ARE NOW IN EFFECT FOR MARIES
AND MILLER COUNTIES UNTIL 7AM ALSO.

STORMS OVER SOUTHERN KANSAS WILL MOVE INTO SOUTHEAST
KANSAS...SOUTHERN AND CENTRAL MISSOURI TOWARDS SUNRISE WITH ANOTHER
ROUND OF HEAVY RAIN.

NEVER CROSS ROADS COVERED WITH WATER...ESPECIALLY LOW WATER BRIDGES.
STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR POSSIBLE
WARNINGS.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:00 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMaries6 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFDent, Maries, Phelps, Pulaski6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFMiller6 hr
Jul 27, 7:37 AM CDTFlash Flood WarningSGFHickory4 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFDent6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFHickory6 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFDent5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.